A new study has found that taking the ‘Pill’, a hormonal contraceptive, is linked to an increased risk of developing a rare brain tumour.
Brain tumours: Another risk linked to the ‘Pill’
Hormonal contraceptives, such as ‘The Pill’, are widely used by women all over the world. But what are the dangers?
According to a study published in the British Journal of Clinical Pharmacology, taking a hormonal contraceptive for at least five years possibly increases the risk of developing a rare tumour, glioma of the brain.
Taking female sex hormones linked to cancer
While only a little is known about the causes of glioma and other brain tumours, there is some evidence that female sex hormones, found in hormonal contraceptives, may increase the risk of some cancer types. However, there is also evidence that contraceptive use may reduce the risk in certain age groups.
“This prompted us to evaluate whether using hormonal contraceptives might influence the risk of gliomas in women of the age range who use them,” says research team leader Dr David Gaist of the Odense University Hospital and University of Southern Denmark.
Statistically significant link to brain tumour risk
Researchers drew data from Denmark’s national administrative and health registries and identified all the women in Denmark who were between 15 and 49 years of age and had a first-time diagnosis of glioma between 2000 and 2009. They found 317 cases and compared each of these women with eight age-matched women who didn’t have gliomas.
“While we found a statistically significant association between hormonal contraceptive use and glioma risk, a risk-benefit evaluation would still favour the use of hormonal contraceptives in eligible users,” says Dr Gaist, who points out that it is important to carry on evaluating long-term contraceptive use in order to help women choose the best contraception for them.